Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 222, NWS Bismarck, ND

July 30, 20115 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2011, 4:05 AM CDT for 5 counties in North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 4:05 AM CDT (09:05 UTC)
Expired
Jul 30, 2011, 5:00 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND, Logan County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 94 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:09 AM CDTHAIL 1.7510 E Napoleon, NDLARGEST HAIL WAS GOLF BALL SIZE. HAIL LASTED UNTIL 422 AM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS53 KBIS 300905
SVRBIS
NDC015-029-043-047-093-301000-
/O.NEW.KBIS.SV.W.0222.110730T0905Z-110730T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 500 AM CDT

* AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR BRADDOCK...OR 34 MILES EAST OF BISMARCK...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINTYRE...NAPOLEON...BURNSTAD...STREETER...GACKLE AND FREDONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4677 10022 4672 9905 4644 9903 4629 9904
      4628 9907 4628 9987 4625 9988 4626 10021
TIME...MOT...LOC 0905Z 278DEG 17KT 4663 10007
WIND...HAIL 60MPH 1.50IN

$$

MERRIMAN
2 follow-up statements
201 
WWUS53 KBIS 300928
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
428 AM CDT SAT JUL 30 2011

NDC015-300938-
/O.CAN.KBIS.SV.W.0222.000000T0000Z-110730T1000Z/
BURLEIGH ND-
428 AM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4627 9993 4674 10007 4672 9905 4644 9903
      4629 9904 4628 9907 4628 9925 4628 9987
      4627 9988
TIME...MOT...LOC 0928Z 271DEG 28KT 4647 9934

$$

NDC029-043-047-093-301000-
/O.CON.KBIS.SV.W.0222.000000T0000Z-110730T1000Z/
EMMONS ND-KIDDER ND-LOGAN ND-STUTSMAN ND-
428 AM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
STUTSMAN...LOGAN...SOUTHERN KIDDER AND NORTHEASTERN EMMONS COUNTIES
UNTIL 500 AM CDT...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 12 MILES NORTHEAST OF BURNSTAD...OR 45 MILES SOUTHWEST OF
JAMESTOWN...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GACKLE AND FREDONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4627 9993 4674 10007 4672 9905 4644 9903
      4629 9904 4628 9907 4628 9925 4628 9987
      4627 9988
TIME...MOT...LOC 0928Z 271DEG 28KT 4647 9934
WIND...HAIL 60MPH 2.75IN

$$

MERRIMAN
212 
WWUS53 KBIS 300951
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT SAT JUL 30 2011

NDC029-043-047-093-301001-
/O.EXP.KBIS.SV.W.0222.000000T0000Z-110730T1000Z/
EMMONS ND-KIDDER ND-LOGAN ND-STUTSMAN ND-
451 AM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN 
STUTSMAN...WESTERN LOGAN...SOUTHERN KIDDER AND NORTHEASTERN EMMONS 
COUNTIES WILL EXPIRE AT 500 AM CDT/400 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4627 9993 4674 10007 4672 9905 4644 9903
      4629 9904 4628 9907 4628 9925 4628 9987
      4627 9988
TIME...MOT...LOC 0951Z 271DEG 28KT 4647 9908

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:56 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 12:56 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1256 AM CDT SAT JUL 30 2011

.UPDATE...
UPDATE FOR END OF SEVERE THUNDERSTORM WATCH...AND POP/WEATHER TRENDS.

&&

.DISCUSSION...
MADE SOME ADDITIONAL CHANGES TO POPS/WX BASED ON RECENT TRENDS.
EXPECTING STRONGEST CELLS TO EXIT THE EASTERN PORTION OF THE
FORECAST AREA BETWEEN 2 AND 3 AM CDT. THE LINE OF STORMS ACROSS
THE NORTH HAS WEAKENED WITH THE OUTFLOW OUTPACING THE LEADING EDGE
OF THE REFLECTIVITY OVER MOST OF THE LINE.

&&

.AVIATION...
CONVECTION FINALLY STARTING TO PROGRESS EASTWARD EARLY THIS
MORNING WITH REMAINING IMPACTS MAINLY AT KJMS. A COLD FRONT WILL
PUSH THROUGH THE STATE OVERNIGHT AND THROUGH THE DAY ON
SATURDAY...WITH A NORTHWEST WIND BEHIND THE FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
Hazardous weather outlook, Jul 29, 2:37 PM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI JUL 29 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE
ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR
THE SOUTH CENTRAL.

CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF
WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER
EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR
THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR
SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY
SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE
SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA.

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST
THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY
TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT
1-800-247-0212.

HEINERT

In the hours before

Special weather statement, Jul 30, 12:05 AM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 AM CDT SAT JUL 30 2011

NDZ036-037-300600-
KIDDER-STUTSMAN-
1205 AM CDT SAT JUL 30 2011

...SPECIAL WEATHER STATEMENT...

AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTRAL KIDDER COUNTY...MOVING NORTHEAST
AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  CRYSTAL SPRINGS...    LAKE WILLIAMS...      PETTIBONE...
  CHASE LAKE...         MEDINA...             CLEVELAND...
  WOODWORTH...          WINDSOR...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

TM
Special weather statement, Jul 30, 2:19 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
219 AM CDT SAT JUL 30 2011

NDZ020-034>036-045>047-300815-
BURLEIGH-EMMONS-KIDDER-LOGAN-MORTON-OLIVER-SIOUX-
219 AM CDT SAT JUL 30 2011

...SPECIAL WEATHER STATEMENT...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEW SALEM TO CANNONBALL...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS. EXPECT BRIEF PERIODS OF HEAVY RAIN...WITH SOME MINOR PONDING
OF WATER ON STREETS AND ROADS.

LOCATIONS IMPACTED INCLUDE...
  HUFF...               DOUBLE DITCH INDIAN VILLAGE...
  LINCOLN...            BISMARCK...           TEMVIK...
  PRICE...              HAZELTON...           BALDWIN...
  MENOKEN...            MOFFIT...             MCKENZIE...
  BRADDOCK...           STERLING...           REGAN...
  DRISCOLL...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MERRIMAN
Local storm report, Jul 30, 3:28 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
328 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     HAIL             MINOT                   48.23N 101.30W
07/30/2011  E1.00 INCH       WARD               ND   LAW ENFORCEMENT

            REPORTED IN NORTHWEST SIDE OF MINOT.

&&

RK
Special weather statement, Jul 30, 3:41 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
341 AM CDT SAT JUL 30 2011

NDZ020-034-300945-
MORTON-OLIVER-
341 AM CDT SAT JUL 30 2011

...SPECIAL WEATHER STATEMENT...

AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTH CENTRAL MORTON COUNTY...
MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MANDAN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MERRIMAN
Local storm report, Jul 30, 3:48 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             2 ESE CROWN BUTTE LAKE  46.86N 101.05W
07/30/2011  E1.00 INCH       MORTON             ND   PUBLIC

            REPORTED AT FREEWAY 147 TRUCK STOP.

&&

RK
Local storm report, Jul 30, 3:51 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/30/2011                   BURLEIGH           ND   PUBLIC

            1 TO 1 1/2 FEET OF WATER ON THE ROAD AT WASHINGTON STREET
            AND CENTURY AVENUE.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:30 PM CDTSevere Thunderstorm WarningBISBowman, Slope60 min
Jul 29, 8:39 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Jul 29, 9:25 PM CDTSevere Thunderstorm WarningBISGrant, Morton65 min
Jul 29, 9:58 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie62 min
Jul 29, 10:26 PM CDTSevere Thunderstorm WarningBISMorton, Oliver45 min
Jul 29, 10:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Ward64 min
Jul 29, 10:47 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 29, 11:06 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver54 min
Jul 29, 11:33 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder57 min
Jul 29, 11:43 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark29 min
Jul 30, 12:03 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry27 min
Jul 30, 12:09 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells51 min
Jul 30, 12:16 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman44 min
Jul 30, 12:27 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells31 min
Jul 30, 12:53 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells67 min
Jul 30, 2:34 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jul 30, 2:48 AM CDTAreal Flood AdvisoryBISBurleigh, Morton, Oliver3 hr
Jul 30, 3:08 AM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Jul 30, 3:24 AM CDTSevere Thunderstorm WarningBISBurleigh66 min
Jul 30, 4:42 AM CDTFlash Flood WarningBISEmmons, Logan6 hr
Jul 30, 4:45 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan60 min
Jul 30, 5:32 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jul 30, 9:19 AM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.